Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 138, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 21, 2012, 8:34 PM CDT for Houston County, Polk County, Trinity County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2012, 8:34 PM CDT (01:34 UTC)
- Expired
- Jul 21, 2012, 9:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Polk County, TX, Trinity County, TX
The radar
The Shreveport radar (KSHV), 164 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:01 PM CDT | TSTM WND DMG | 5 E Kennard, TX | TREES DOWNED NEAR FM 227 |
| Jul 21, 9:07 PM CDT | TSTM WND DMG | Apple Springs, TX | NUMEROUS TREES DOWN. |
| Jul 21, 9:16 PM CDT | TSTM WND DMG | 10 Ne Groveton, TX | TREES DOWNED ON FM2501 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4517 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
185
WUUS54 KHGX 220134
SVRHGX
TXC225-373-455-220230-
/O.NEW.KHGX.SV.W.0138.120722T0134Z-120722T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
834 PM CDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
EXTREME NORTH CENTRAL POLK COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 930 PM CDT
* AT 831 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF WELLS TO 12 MILES WEST OF ALTO...OR ALONG A LINE
EXTENDING FROM 21 MILES WEST OF NACOGDOCHES TO 14 MILES SOUTHWEST
OF RUSK...AND MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS. THIS STORM HAS A HISTORY OF DAMAGING
WINDS AND NUMEROUS TREES DOWN IN CHEROKEE COUNTY.
* LOCATIONS IMPACTED INCLUDE...
KENNARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3157 9520 3159 9517 3157 9514 3154 9514
3152 9510 3147 9510 3145 9501 3139 9495
3134 9496 3133 9490 3129 9488 3126 9490
3123 9486 3115 9485 3113 9480 3109 9478
3121 9538 3158 9537 3159 9527
TIME...MOT...LOC 0131Z 353DEG 19KT 3157 9501 3162 9528
$$
!KP!1 follow-up statement
184
WWUS54 KHGX 220207
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
907 PM CDT SAT JUL 21 2012
TXC225-373-455-220230-
/O.CON.KHGX.SV.W.0138.000000T0000Z-120722T0230Z/
TRINITY TX-POLK TX-HOUSTON TX-
907 PM CDT SAT JUL 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT FOR NORTHEASTERN TRINITY...EXTREME NORTH CENTRAL POLK AND
NORTHEASTERN HOUSTON COUNTIES...
AT 902 PM CDT...LOCAL LAW ENFORCEMENT REPORTED TREES DOWN TO THE
EAST AND WEST OF KENNARD. RADAR INDICATES THE LINE OF SEVERE
THUNDERSTORMS WILL CONTINUE TO PRODUCE DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
MILES WEST OF HUDSON TO 8 MILES EAST OF CROCKETT...OR ALONG A LINE
EXTENDING FROM 14 MILES WEST OF LUFKIN TO 32 MILES SOUTH OF RUSK...
MOVING SOUTH AT 35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE
DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
KENNARD...AND APPLE SPRINGS AND PENNINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL RELAY
YOUR REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF
DANGEROUS WEATHER.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .
&&
LAT...LON 3157 9520 3159 9517 3157 9514 3154 9514
3152 9510 3147 9510 3145 9501 3139 9495
3134 9496 3133 9490 3129 9488 3126 9490
3123 9486 3115 9485 3113 9480 3109 9478
3121 9538 3158 9537 3159 9527
TIME...MOT...LOC 0202Z 358DEG 29KT 3133 9498 3134 9531
$$
!KP!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:19 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 21, 7:19 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 719 PM CDT SAT JUL 21 2012 .DISCUSSION... HIGH CAPE ENVIRONMENT OVER THE NORTHERN ZONES TONIGHT AND JUST NORTHEAST OF THE CWA 4000 J/KG CAPE WAS PRESENT. MODEL PROFILES INDICATE THE INSTABILITY WILL TAPER OFF TO THE SOUTHWEST BUT STILL SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN CWA. DCAPE OF 1300-1500 SO PRIMARY THREAT SHOULD BE DAMAGING WINDS AND POSSIBLY HAIL FOR THESE NORTHERN AREAS. SEABREEZE/OUTFLOW SPREADING WEST FROM GALVESTON BAY AREA AND THE SW LA CLUSTER OF STORMS. THIS SHOULD LEAVE A NORTH TO SOUTH BOUNDARY FOR THE STORMS TO MOVE SOUTH ALONG AND POTENTIALLY ENHANCE DEVELOPMENT. STORMS HAVE BEGUN TO DEVELOP A COLD POOL AROUND CARTHAGE AREA IN NETX WHICH SHOULD MAINTAIN SOUTHWARD DEVELOPMENT...FARTHER WEST THOUGH THE COLD POOL IS SLOWER TO FORM AND SO ALSO HAVE STRONG CONCERNS FOR A HEAVY RAINFALL THREAT. IF THE RAINFALL PANS OUT WILL PROBABLY HAVE A FOG THREAT UP NORTH AS WELL TOWARD MORNING. MUCH LESS INSTABILITY WILL BE PRESENT OVER THE I-10 CORRIDOR SOUTHWARD TONIGHT SO AFTER COORDINATION WITH SPC HAVE KEPT THE HOUSTON TO COLUMBUS AREA SOUTHWARD OUT OF THE WATCH AT LEAST FOR NOW BUT AFTER 11 PM THIS MAY NEED REVISITING IF STORMS DRIVE SOUTH FASTER. HAVE UPDATED GRIDS FOR THESE ISSUES AND SENT A FULL UPDATE. 45/41 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 92 76 93 76 / 40 20 20 20 10 HOUSTON (IAH) 77 92 77 93 78 / 40 40 40 30 10 GALVESTON (GLS) 81 90 81 88 81 / 40 40 40 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...45
Hazardous weather outlook, Jul 21, 6:30 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 630 AM CDT SAT JUL 21 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221130- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 630 AM CDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG AFTERNOON HEATING AND A MOIST UNSTABLE ATMOSPHERE WILL COMBINE TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS MAINLY NORTHEAST OF A LINE FROM BRENHAM TO BAY CITY. GREATER COVERAGE IS EXPECTED NORTHEAST OF A LINE FROM COLLEGE STATION TO JAMAICA BEACH. THERE IS A SLIGHT RISK FOR A SEVERE THUNDERSTORM FOR PARTS OF TRINITY AND POLK COUNTIES THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE WIND GUSTS OF 50 TO 60 MPH NEAR THE STRONGER STORM WITH HALF INCH TO PENNY SIZE HAIL A SECONDARY CONCERN. AFTERNOON HEAT INDICES WILL RISE TO BETWEEN 100 AND 105 ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN POLK...TRINITY AND POSSIBLY HOUSTON COUNTIES SHOULD BE ALERT FOR POSSIBLE ACTIVATION. ELSEWHERE SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:56 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 64 min |
| Jul 21, 9:21 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 54 min |
| Jul 21, 9:58 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto | 47 min |
| Jul 21, 10:14 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 61 min |
| Jul 21, 10:40 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto | 50 min |
| Jul 21, 10:53 PM CDT | Special Weather Statement | HGX | Harris, Liberty, Montgomery | 67 min |
| Jul 22, 6:34 AM CDT | Areal Flood Advisory | HGX | Polk | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.